Heparin is the fast-acting anticoagulant and coumadin is for the long term. I suspect that they had you on heparin for the DVT and, once you were more stable, wanted to put you on coumadin to prevent it from happening again. Heparin + coumadin could result in blood that is TOO thin, so they probably waited until your levels were down before starting the coumadin. So yes, you could just start the coumadin immediately.
Originally Posted by Krazykcio
I have antiphospholipid syndrome. My Doctor is considering putting me on Coumadin. Back about 7 years ago I had a DVT in my right thigh. I was admitted to the hospital. It took 10 or 11 days to get my heparin levels under control enough for the Doctor to put me on Coumadin. Would I have to go through to the hospital to initiate the heparin to coumadin regime again or can they just put me on coumadin pills? Any answers/suggestions would be appreciated. Thank you, Kathy